Nevada, 2003

Heavy Snow in Nevada, November 1, 2003

November 1, 2003 · NWS REV · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Oct 31, 3:30 PM PST, 10 hours 30 minutes earlier.

Area forecast discussion, Oct 31, 3:30 PM PST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST FRI OCT 31 2003

.SHORT TERM...
SNOWFALL HAS TOTALED 6-10 INCHES IN THE TRUCKEE AND TAHOE CITY AREA
WITH AN UNCONFIRMED REPORT OF 15 INCHES AT NORTHSTAR SKI AREA. THESE
AREAS HAVE BEEN RECEIVING LAKE ENHANCED SNOW FOR MOST OF THE DAY.
ELSEWHERE AROUND THE LAKE...1 TO 3 INCHES OF SNOW HAVE OCCURRED.
DEFORMATION ZONE AROUND THE UPPER LOW CENTER NEAR SAN FRANCISCO IS
JUST NORTH OF INTERSTATE 80 AND SHOULD CONTINUE MOVING SOUTH. LIGHT
SNOW ACCUMULATIONS HAVE BEEN INDICATED ON WEB CAM IN GARDNERVILLE
AND WITH RADAR AND WS ETA MODEL INDICATING PRECIP THERE FOR A FEW
MORE HOURS...A SNOW ADVISORY WAS ADDED FOR ZONE 3 SOUTH OF RENO. THE
HEAVY SNOW WARNING WILL CONTINUE FOR THE TAHOE ZONE WHILE SNOW
ADVISORY CONTINUES FOR MONO COUNTY.

BY SATURDAY...THE SOUTHERN AND EASTERN ZONES WILL BE LIMITED TO THE
SOUTHERN AND FAR EASTERN ZONES AS DRIER AIR MOVES IN BEHIND THE
WEAKENING UPPER LOW. DRY AND COOL CONDITIONS WILL CONTINUE THROUGH
SUNDAY WHILE NEXT UPPER LOW WITH MORE OVER-WATER TRAJECTORY AND
INCREASED QPF MOVES SOUTH ALONG THE NORTHWEST US COAST.

BY SUNDAY NIGHT...MOISTURE ASSOCIATED WITH THIS SYSTEM WILL REACH
THE NORTHERN ZONES TO TAHOE AND SPREAD SOUTH ON MONDAY. QPF VALUES
WOULD SUPPORT AT LEAST A FOOT OF SNOW IN THE SIERRA BUT SINCE THE
EXPECTED SNOW EVENT IS BEYOND 48 HOURS A WINTER STORM OUTLOOK WAS
ISSUED WITH THIS PACKAGE. SNOW LEVELS WILL AGAIN BE DOWN TO THE
VALLEY FLOOR WITH THIS SYSTEM...AND SOME ACCUMULATION IS POSSIBLE IN
THE LOWER ELEVATIONS IF THE FORECAST TRACK VERIFIES. MJD

.LONG TERM...
TUESDAY THROUGH FRIDAY...
A POSITIVE TILT TROF WILL PERSIST OVER THE WRN STATES THROUGH THE
EXTENDED PERIOD. MODELS DIFFER WITH RESPECT TO SHORT WAVES MOVING
THROUGH THE CWA NEXT WEEK. NOGAPS MOVES A SHORT WAVE THROUGH NRN CA
AND WRN NV TUESDAY MORNING AND ANOTHER ON THURSDAY NIGHT INTO
FRIDAY. 12Z GFS IS SLOWER THAN THE PREVIOUS RUN WITH RESPECT TO
EASTWARD PROGRESSION OF TROF AND IS MORE IN LINE WITH THE NOGAPS AS
FAR AS A SERIES OF SHORT WAVES MOVING THROUGH THE AREA NEXT WEEK...
BUT DIFFER ON TIMING. GFS MOVES SHORT WAVES THROUGH ON TUESDAY AND
THURSDAY WITH MAIN TROF BEGINNING AN EASTWARD PROGRESSION LATE
THURSDAY INTO FRIDAY. THEREFORE A GOOD CHANCE OF SNOW WILL EXIST
ACROSS MOST OF THE CWA ON TUESDAY AND OVER ERN PORTIONS ON WEDNESDAY
AS SHORT WAVE MOVES EAST. STILL LEFT A SLIGHT CHANCE OVER THE
SIERRAS AND FAR WRN NV ON WEDNESDAY AND ADDED SLIGHT CHANCE TO
THURSDAY DUE TO UNCERTAINTY OF SHORT WAVE TIMING. LEFT FRIDAY DRY
CONSIDERING MOST MODELS PUSH TROF EAST BY THEN AND LEAVE A NORTHWEST
FLOW ACROSS MOST OF THE CWA. COLD AIRMASS WILL REMAIN IN PLACE WITH
TEMPERATURES 10-12 DEGREES BELOW NORMAL THROUGH FRIDAY. COMMON LOWS
WILL REMAIN IN THE MID TEENS AND 20S WITH HIGHS FROM THE MID 30S IN
THE MOUNTAINS TO THE MID 40S IN LOWER VALLEYS. BENINATO

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAVY SNOW WARNING THROUGH 6 PM ZONE 2.
     SNOW ADVISORY THROUGH 8 PM ZONE 3 SOUTH OF RENO.
CA...HEAVY SNOW WARNING THROUGH 6 PM ZONE 72.
     SNOW ADVISORY THIS AFTERNOON THROUGH 10 AM SATURDAY ZONE 73.

&&
Hazardous weather outlook, Oct 31, 9:15 AM PST, 16 hours 45 minutes before
CAZ070>073-NVZ001>005-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
915 AM PST FRI OCT 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

WINTER WEATHER ADVISORIES FOR 3 TO 7 INCHES OF SNOW ARE IN EFFECT
FOR TODAY AND TONIGHT FOR THE SIERRA FROM TAHOE SOUTH INTO MONO
COUNTY INCLUDING AREAS WEST OF HIGHWAY 395.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SNOW ADVISORY IS IN EFFECT FOR MONO COUNTY THROUGH SATURDAY
MORNING THEN SNOW SHOWERS WILL TAPER OFF. ANOTHER STORM SYSTEM IS
EXPECTED TO AFFECT WESTERN NEVADA AND THE EASTERN SIERRA SUNDAY
NIGHT THROUGH TUESDAY WITH SIGNIFICANT SNOWFALL POSSIBLE MAINLY IN
THE SIERRA. SCATTERED SNOW SHOWERS WILL CONTINUE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Local storm report, Oct 31, 11:07 PM PST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1107 PM PST FRI OCT 31 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    TRUCKEE                   CA   8.00 INCH HEAVY SNOW
10/31/03   NEVADA                         8 INCHES OF SNOW AT 6300
                                          FEET.

0230 PM    NORTHSTAR                 CA   15.00 INCH HEAVY SNOW
10/31/03   PLACER                         15 INCHES NEW SNOW

0250 PM    DONNER PASS               CA   10.00 INCH HEAVY SNOW
10/31/03   NEVADA                         10 INCHES NEW SNOW

0600 PM    TAHOE CITY                CA   12.00 INCH HEAVY SNOW
10/31/03   PLACER                         12 INCHES OF NEW SNOW PAST
                                          24 HOURS

0800 PM    10 SE TRUCKEE             CA   16.00 INCH HEAVY SNOW
10/31/03   PLACER                         16 INCHES NEW SNOW PAST 24
                                          HOURS

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Mineral/Southern Lyon

When
November 1, 2:00 AM PST to 10:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

4 inches of snow in Hawthorne reported by county sheriff.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329356.